Thursday, November 26, 2015
Tapering Down on HRT / Resulting Depression?
I am a 52-yo on HRT, been on it about 18 months, with the plan for me to be completely off it in six months. I have been gradually tapering down from 7 doses/week (going about 2 months on each new dose plan), and I thought I was managing this well, at least physically. And in that respect, I`ve done rather well: I`ve lost significant weight, I`m exercising, eating right. Yeehah.
However, mentally, I don`t think I`m on top of this game right now. When I got down to 4 pills/week I began to get seriously depressed. But at that same time, there was a major lifestyle change that I believed was the trigger (my husband retired - more on that when I get off my psychiatrist`s couch). Then a few weeks ago, I thought I was coming out of that deep funk, and I was thrilled to have all that behind me - or so I thought. I`ve just cut back to 3 HRT pills/week and the blues are suddenly BACK with a vengence. This morning it hit me that it`s just like PMS. So I`m wondering if it`s the reduced HRT that`s the cause of all this major depression. It feels like a "du-uh" moment, but depression can keep you from thinking rationally.
I`m kidding about having a psychiatrist -- but then again, I have been seriously thinking about it! But if it`s the reduction in HRT that is causing me all this angst, I want to know and figure out how to deal with it, not mask it with an antidepressant.
I have found HRT to be the "ribbons" that tie me all together and keep me from falling apart in this ugly process called menopause. I`m not happy about having to go off it but my doc says age and family medical history require it, and I agree. However I do need to be able to function, cope, succeed at work and at home, and not drive my family away because of my emotional state.
I am sincerely grateful for any assistance.
HT does not treat depression. Depression is linked to another hormone, serotonin. Serotonin is influenced by female hormones, but it is safer and better to treat depression directly with medicines that affect serotonin. Your physician can help you with this.
Cynthia B Evans, MD
Clinical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University